Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Connectivity at infinity for right angled Artin groups

Authors: Noel Brady and John Meier
Journal: Trans. Amer. Math. Soc. 353 (2001), 117-132
MSC (2000): Primary 20F36, 57M07
Published electronically: August 21, 2000
MathSciNet review: 1675166
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish sufficient conditions implying semistability and connectivity at infinity properties for CAT(0) cubical complexes. We use this, along with the geometry of cubical $K(\pi,1)$'s to give a complete description of the higher connectivity at infinity properties of right angled Artin groups. Among other things, this determines which right angled Artin groups are duality groups. Applications to group extensions are also included.

References [Enhancements On Off] (What's this?)

  • [B] M. Bestvina, Nonpositively curved aspects of Artin groups of finite type, Geometry and Topology 3 (1999), 269-302. MR 2000h:20079
  • [BB] M. Bestvina and N. Brady, Morse theory and finiteness properties of groups, Invent. Math. 129 (1997), 445-470. MR 98i:20039
  • [BF] M. Bestvina and M. Feighn, The topology at infinity of Out$(F_{n})$, Invent. Math. 140 (2000), 651-692.
  • [BH] M. Bridson and A. Haefliger, Metric spaces of non-positive curvature, manuscript of a book, in progress.
  • [BT] M. G. Brin and T. L. Thickstun, $3$-manifolds which are end $1$-movable, Mem. Amer. Math. Soc. 81 no. 411 (1989). MR 90g:57015
  • [Br] K. Brown, Cohomology of Groups, vol. GTM 87, Springer-Verlag, New York, 1982. MR 83k:20002
  • [BM] K.S. Brown and J. Meier, Improper actions and higher connectivity at infinity, Comment. Math. Helv. 75 (2000), 171-188. CMP 2000:13
  • [Da 1] M. W. Davis, Groups generated by reflections and aspherical manifolds not covered by Euclidean space, Ann. Math. 117 (1987), 293-324. MR 86d:57025
  • [Da 2] M. W. Davis, The cohomology of a Coxeter group with group ring coefficients, Duke Math. Jour 91 (1998), 297-314. CMP 99:06; MR 99b:20067
  • [G] R. Geoghegan, Topological Methods in Group Theory, manuscript of a book, in progress.
  • [GM 1] R. Geoghegan and M. L. Mihalik, Free abelian cohomology of groups and ends of universal covers, J. Pure Appl. Algebra 36 (1985), 123-137. MR 86h:20074
  • [GM 2] R. Geoghegan and M. L. Mihalik, The Fundamental Group at Infinity, Topology 35 (1996), 655-669. MR 97h:57002
  • [H] C. H. Houghton, Cohomology and the behavior at infinity of finitely presented groups, J. Lond. Math. Soc. (2) 15 (1977), 465-471. MR 56:15782
  • [J] B. Jackson, End invariants of group extensions, Topology 21 (1982), 71-81. MR 83a:57002
  • [MS] S. Mardesic and J. Segal, Shape Theory, North-Holland, (1982). MR 84b:55020
  • [Me] J. Meier, Geometric invariants for Artin groups, Proc. London Math. Soc. (3) 74 (1997), 151-173. MR 97h:20049
  • [MMV] J. Meier, H. Meinert and L. VanWyk, Higher generation subgroup sets and the -invariants of graph groups, Comment. Math. Helv 73 (1998), 22-44. MR 99f:57002
  • [MV] J. Meier and L. VanWyk, The Bieri-Neumann-Strebel invariants for graph groups, Proc. London Math. Soc. (3) 71 (1995), 263-280. MR 96h:20093
  • [Mi 1] M. L. Mihalik, Semistability at the end of a group extension, Trans. Amer. Math. Soc. 277 (1983), 307-321. MR 84d:57001
  • [Mi 2] M. L. Mihalik, Semistability of Artin and Coxeter groups, J. Pure Appl. Algebra 111 (1996), 205-211. MR 97e:20060
  • [Mi 3] M. L. Mihalik, Semistability at infinity, simple connectivity at infinity, and normal subgroups, Top. Appl. 72 (1996), 273-281. MR 97j:20035
  • [P] J. Profio, Using subnormality to show the simple connectivity at infinity of a finitely presented group, Trans. Amer. Math. Soc. 320 (1990), 218-232. MR 90k:20057
  • [R] J. P. Rickert, A proof of the simple connectivity at infinity of $\textit{Out}(F_4)$, J. Pure Appl. Algebra 145 (2000), 59-73. CMP 2000:06
  • [St] J. R. Stallings, On torsion free groups with infinitely many ends, Ann. of Math. 88 (1968), 312-334. MR 37:4153
  • [Sr] R. Strebel, A remark on subgroups of infinite index in Poincaré duality groups, Comment. Math. Helv. 52 (1977), 317-324. MR 56:15793
  • [V] K. Vogtmann, End invariants of the group of outer automorphisms of a free group, Topology 34 (1995), 533-545. MR 96h:20068

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F36, 57M07

Retrieve articles in all journals with MSC (2000): 20F36, 57M07

Additional Information

Noel Brady
Affiliation: Department of Mathematics, University of Oklahoma, Norman, Oklahoma 73019

John Meier
Affiliation: Department of Mathematics, Lafayette College, Easton, Pennsylvania 18042

Keywords: Topology at infinity, right angled Artin groups, cubical complexes
Received by editor(s): December 4, 1997
Received by editor(s) in revised form: February 5, 1999
Published electronically: August 21, 2000
Additional Notes: The first author thanks the Universitat Frankfurt for support during the summer of 1997 while part of this work was being carried out. He also acknowledges support from NSF grant DMS-9704417. The second author thanks Cornell University for hosting him while on leave from Lafayette College, and the NSF for the support of an RUI grant DMS-9705007
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society